A couple of months ago I gave my 2 year old some peanut butter on toast. I didn’t think anything of it as:
- We don’t have any allergies in the family
- He had eaten it a couple of times before
- He had often been around peanuts with no issues.
Roughly 10 minutes later I noticed that he was starting to have a reaction that ended up in full blown anaphylaxis. I always thought I knew all about anaphylaxis, having been trained in a school setting in how to deal with it. What happened next challenged everything I knew.
- Anaphylaxis can occur at any time, it doesn’t have to be the first time that a person has come into contact with the source.
- Symptoms can take up to 6 hours to appear, the reaction is not always immediate.
- Symptoms do not always occur in the order you think they will. (I thought swelling would be the first symptom and for us, it was the last).
- Hives can be white – I had only ever seen red hives. In this case, his skin was red and the hives were white, it looked like an extreme case of having fallen into stinging nettles.
- The person experiencing anaphylaxis must go to to hospital, even if medicine has controlled it. There is a very real chance the anaphylaxis will strike again once the medication has worn off.
- Call an ambulance! It is not ok to take the person to hospital yourself. If the person stops breathing or collapses, you are more use to them performing CPR whilst waiting for an ambulance.
- Once Epipens have been prescribed it is imperative to keep 2 with the person at all times. There are 2 reasons for this: a:If one fails, you have a backup. b: If an ambulance hasn’t reached you by the time the epipen wears off (roughly 15 minutes) then you may need to administer the second one.
- If antihistamines are prescribed as part of the treatment, ask the GP to prescribe a non-drowsy version. When you get to hospital, it is important for the medical staff to know whether the person suffering the reaction is unconscious or asleep from the massive dose of antihistamine!
- If in doubt, use the epipen. Better to be safe than sorry and you cannot do any harm by using it. Remember if you use an epipen you must call an ambulance and tell them you have done so (this puts a red flag on their system and they come straight to you).
- Train anyone who may look after your child how to deal with the symptoms. This is really important, people may think they know how to deal with something in the calm light of day but when it’s actually happening, it will make a huge difference if they have been taught by you, what to do.
There is an Epipen reminder service, where you can register your pens and they will email you a month before they are due to run out.
For young children These Medipacs are great as they allow for 2 epipens, a bottle of antihistamine and syringe/spoon, plus have a detailed medical action plan card and space for a photograph and the name of the person it belongs to. It also has a clip to attach it to bags etc.